[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.108.212. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1963

Glaucoma From Topical Corticosteroids

Arch Ophthalmol. 1963;70(4):445-446. doi:10.1001/archopht.1963.00960050447001

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

A phenomenon of great practical and theoretical significance has come to occupy the ophthalmologic mind and to stimulate the imagination. This is the fact, supported by convincing evidence, that corticosteroids now in very wide clinical use can induce open-angle glaucoma when applied repeatedly to previously normal eyes and can make glaucoma worse in eyes which are already glaucomatous.

Appreciation of this fact has come surprisingly slowly. As recently as 1961, evidence relating corticosteroids and glaucoma could be regarded with some skepticism. Since then, thanks particularly to the attention attracted by Goldmann's report on five patients, which he presented in a lecture tour in the United States and published in the Archives of Ophthalmology (68:621, 1962), clinicians have come to appreciate better the reality of the danger and to be on the alert for it. Now an increasing number of instances of glaucoma induced or made worse by corticosteroids are being

First Page Preview View Large
First page PDF preview
First page PDF preview
×